• Sign up for newsletter!

  • Neurological Medications and Their Impact on Exercise

    November 17th, 2016 by

    7 - medicationsMost neurological clients are on multiple medications, both to manage symptoms and in the cases of chronic diseases such as MS and Parkinson’s disease, to slow disease progression.

    What does that mean for you as a teacher?

    First, you need to understand that many of the medications for neurological symptoms cause… wait for it… neurological symptoms. That’s right – dizziness, confusion, depression, tremors, and more can all be symptoms of these drugs. So, knowing someone’s medications and the side effect profile for them is important.

    In terms of some interesting specifics, anti-spasticity medications such as Baclofen and Zanaflex are spinal muscle relaxers which relax all of the muscles in the body – those that are in spasm and those that are not. They causes dizziness, similar to having had a couple of drinks. Plus, muscles that are in spasm appear to be toned when they are actually quite weak. When someone takes a spinal muscle relaxer, you will be able to see the true strength (or rather, weakness) of the muscle you otherwise might confuse as being stronger. That means you WANT them to be taking the medication before you work with them so you are seeing how strong they actually are.

    Some clients may be on a Baclofen pump, which delivers the medication to the intrathecal space directly to the spinal cord. This enables a lower dose of the medication, but it also has an internal pump that limits flexion and rotation.

    Steroids, which are commonly used for MS relapses and other inflammatory neurological diseases, are notorious for causing bone weakness, including osteopenia and osteoporosis. So, if you’re working with a client with a history of steroid use, you will want to know if he or she has had a bone density test, and adjust your workout accordingly, following osteoporosis protocols as needed.

    Finally, many of the MS drugs are injectables, and a common side effect is injection site reaction, causing painful welts and bruises. Putting pressure on these spots (often the outer hips) can be quite uncomfortable. So you would have to modify side lying positions.

    My best advice? Get a run down of your client’s condition AND their medications, and do some research. Make a plan around both their condition and the medications that accompany it.

    In health, 
    Mariska

    To learn more about working with clients with neurological conditions, try one of our workshops. Details can be found here.

    2 Responses to “Neurological Medications and Their Impact on Exercise”

    1. Meg Mcmarple says:

      How about Exercise & anti-epileptics, which can be used for many neurological conditions.

      • mariska says:

        A lot of drugs used for epilepsy (such as gapapentin) are used for MS and other neurological conditions, especially for neuropathic pain.

    Leave a Reply